MAUDE Adverse Event Report: SYNTHES GMBH AIMING ARM KNOB FOR 03.019.008 AND 03.019.012 AND 03.010.405; GUIDE, SURGICAL, INSTRUMENT

SYNTHES GMBH AIMING ARM KNOB FOR 03.019.008 AND 03.019.012 AND 03.010.405; GUIDE, SURGICAL, INSTRUMENT
Catalog Number 03.019.030
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 11/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2020, the patient underwent the open reduction internal fixation (orif) surgery for proximal humerus fracture with the multiloc humeral nailing (mhn) system.During the distal screw insertion, the drill bit slightly interfered with the nail and the surgeon had difficulty in passing the depth gauge through the devices, but he could continue the surgery and close the incision.Just after the surgery, the surgeon confirmed by x-rays that the distal two (2) screws were not passed through the nail.The screws were inserted at posterior position.The surgeon removed the screws and tried to re-insert the screws again.The most distal screw could be inserted successfully, but the other screw could not be inserted because the bone status was bad due to repeated drilling and screw insertion.Finally, one (1) screw were inserted at distal hole and the surgeon gave up inserting the other screw and the surgery was completed with forty (40) minutes delay.The surgeon commented that the nail is thick and occupied large space and the distal screw was fixed firmly.Surgeon commented that the insertion instruments (aiming arm, connecting screw and so on) had some problem and it caused the above event.Patient outcome is reported as stable.No further information is available.Concomitant devices reported: aim-arm lat f/multiloc phn (part # 03.019.008, lot # 8952531, quantity 1); connecscr cann f/ml hum nail (part # 03.019.007, lot # 8535585, quantity 1); protect sleeve 12/8 l188 (part # 03.010.063, lot # 8033772, quantity 1); drill bit ø3.2 calibr l340 3flute f/03.0 (part # 03.010.060, lot # l469611, quantity 1); drillsl 8/3.2 f/03.010.063 (part # 03.010.064, lot # 8368829, quantity 1); protect sleeve 12/8 l188 (part # 03.010.063, lot # 8326173, quantity 1); drillsl 8/3.2 f/03.010.063 (part # 03.010.064, lot # 8591613, quantity 1); drill bit ø3.2 calibr l340 3flute f/03.0 (part # 03.010.060, lot # l795566, quantity 1); nail (part # unknown, lot # unknown, quantity 1); screws: trauma (part # unknown, lot # unknown, quantity 2); screwdrivers (part # unknown, lot # unknown, quantity 1); depth gauges (part # unknown, lot # unknown, quantity 1).This report is for one (1) aiming arm knob for 03.019.008 and 03.019.012 and 03.010.405.This is report 6 of 10 for complaint (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: device history lot lot: 8533780, manufacturing site: hägendorf, release to warehouse date: 03.Oct.2013.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.H6: investigation summary: investigation site: cq zuchwil, selected flow: 2.Device interaction/functional.Visual inspection: the received instruments has shown that no significant traces of use are present only the cutting edges of the drill bit are worn.By the evidence that the cutting edges of the drill bit are worn, we can conclude that the damage is a result of that the drill bit interfered with the nail as reported.Functional test: a functional test with the returned instruments was performed.Another nails (demo - nails, two different length of nail) and insertion handle (03.019.006) were available to reproduce the complained issue.The complained malfunction of "during the distal screw insertion, the drill bit slightly interfered with the nail " could not be replicated.The returned instruments passed the functional test successfully.The drill sleeve and as well the drill bit met the nail hole as intended.No interfering could be detected.Drawing/specification review: the manufacturing review shows that the production procedures were according to the specifications and there were no issues that would contribute to this complaint condition.Failure in material or production could not be detected.Dimensional inspection: as this investigation is focused in the functional issue and this was covered through the functional test performed.Therefore, no measurements of the features are required.Summary: the complaint is rated as unconfirmed for these instruments because that these instruments are fully functional.The returned instruments passed the functional test successfully.The drill sleeve and as well the drill bit met the nail hole as intended.No interfering could be detected.The used insertion handle (03.019.006) was not returned together with the other instruments, therefore the root cause of the complained malfunction cannot be defined as it was not possible to replicate the occurrence with the received instruments.Based on our investigations, we only can assume that possibly an insufficient connection, or that the mounted construct encountered unintended torsional forces, such as excessive force application during insertion, which finally caused the malposition of the aiming arm / insertion handle / protect sleeve.In this relation we would like to mention following important statement of the multiloc humeral nailing system.Precautions: the proximal end of the nail must be inserted below the humeral head surface to avoid impingement.The nail length can be extended with an end cap.Do not hammer, as this may increase the risk of iatrogenic fractures.Notes: if nail insertion is difficult, choose a smaller diameter nail or ream the intramedullary canal to a larger diameter.Pressure against the elbow when advancing the nail prevents distraction and potential healing problems.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition; therefore, further corrective and/or preventive action is not required.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
AIMING ARM KNOB FOR 03.019.008 AND 03.019.012 AND 03.010.405
Common Device Name
GUIDE, SURGICAL, INSTRUMENT
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key10994472
Report Number8030965-2020-09627
Device Sequence Number3699337
Product Code FZX
UDI-Device Identifier07611819432703
UDI-Public(01)07611819432703
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.019.030
Device Lot Number8533780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2020
Initial Date Received by Manufacturer 11/16/2020
Supplement Date Received by Manufacturer01/20/2021
Initial Report FDA Received Date12/12/2020
Supplement Report FDA Received Date02/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AIM-ARM LAT F/ML PHN; CONNECSCR CANN F/ML HUM NAIL; DRILL BIT Ø3.2 CALIBR L340 3FLUTE F/03.0; DRILL BIT Ø3.2 CALIBR L340 3FLUTE F/03.0; DRILLSL 8/3.2 F/03.010.063; DRILLSL 8/3.2 F/03.010.063; PROTECT SLEEVE 12/8 L188; PROTECT SLEEVE 12/8 L188; UNK - DEPTH GAUGES; UNK - NAILS; UNK - SCREWDRIVERS; UNK - SCREWS: TRAUMA
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR